High Wind, Benton
- When
- December 12, 11:07 AM CST
- Where
- Benton forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Property damage
- $3,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 42.080, -92.066 (the zone’s center; the record gives no point)
An intense early winter storm brought high winds across Eastern Iowa and Northern Illinois. Two rounds of high winds occurred with this system.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
An intense early winter storm brought high winds across Eastern Iowa and Northern Illinois. Two rounds of high winds occurred with this system. The first was during the late morning and afternoon hours which was associated with steep lapse rates and a strong pressure gradient. The second round occurred during the evening and was associated with a trop fold down to about 600 mb. Numerous wind gusts of 43 to 48 knots (50 to 55 mph) were reported with sustained winds of 22 to 35 knots ( 25 to 40 mph). The Monticello AWOS (KMXO) recorded a 49 knot (56 mph) wind gust from 1435 to 1449 CST. In Buchanan County Iowa, a mesonet recorded a gust of 52 knots (60 mph) at 1407 CST and a second gust associated with the trop fold of 55 knots (63 mph) at 1704 CST. At the Hoover National Historical Site near West Branch, IA, a tree was uprooted and damaged a building. Closer examination determined that the base of the tree was fully rotted. In Northern Johnson County, Iowa, a 14 by 14 foot highway sign was torn from its metal footing and tossed into the ditch. At Lock and Dam 13 near Fulton, Illinois, two measured gusts of 52 knots and 54 knots (60 and 62 mph respectively) were recorded at 1900 and 2000 CST.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Dec 11, 9:30 PM CST, 13 hours 37 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 930 PM CST SAT DEC 11 2004 .DISCUSSION... AFTER FURTHER LOOK AT 00Z MODEL DATA...NO BIG CHANGES NOTED WITH ALL THE INGREDIENTS MENTIONED BELOW STILL COMING INTO PLAY. SO HAVE DECIDED TO UPGRADE TO HIGH WIND WARNING FOR AREAS ALONG AND NORTH OF I-80. && .PREVIOUS DISCUSSION... LOW CLOUDS /LOW MVFR CIGS/ HAVE ERODED IN THE WEST WHERE LLVL SOUTH WINDS STRENGTHENING ON BACKSIDE OF SFC RIDGE AXIS. LOW CLOUDS HANGING TOUGH ALONG AND EAST OF MISSISSIPPI WITHIN RIDGE AXIS BUT WITH TIME AS RIDGE PULLS EAST AND SOUTH WINDS INCREASE EXPECT EROSION IN THESE AREAS. REGARDLESS...PLENTY OF MID/HIGH CLOUDINESS STREAMING IN AHEAD OF NEXT SYSTEM TO KEEP MOSTLY CLOUDY SKIES. TEMPS HOLDING FAIRLY STEADY PAST COUPLE OF HOURS AND EXPECT A GRADUAL RISE OVERNIGHT AS 925 MB TEMPS CLIMB TO BETWEEN 1C AND 4C ON GUSTY SOUTH/SOUTHWEST WINDS. MAIN FOCUS IS WITH HIGH WIND EVENT TOMORROW. MANY INGREDIENTS THAT WE TYPICALLY SEE WITH HIGH WIND WARNING EVENTS ARE SHOWING UP TONIGHT IN OBSERVATIONAL AND MODEL DATA. INTENSE PRESSURE RISE/FALL COUPLET...850 MB WINDS OF 50-60 KTS...500 MB WINDS AROUND 100 KTS... DEEP MIXING SFC-850 MBS OF 8-9C/KM (WOW)...TROP FOLD...STRONG DRYING ON WATER VAPOR. MODELS SHOW ANYWHERE FROM 14-16 MB MSLP GRADIENT ACROSS STATE OF IA 18Z SUN- 00Z MON...WHICH ALONE SUPPORTS GUSTS OF 40 MPH. TAKE IN THE ABOVE MENTIONED FACTORS AND WOULD NOT AT ALL BE SURPRISED TO SEE PEAK WIND GUST OF 60-65 MPH ESPECIALLY NORTH OF I-80. WE ALREADY HAVE A HIGH END WIND ADVISORY IN EFFECT AND PRETTY STRONG WORDING IN THE HWO...WHICH LOOKS SOLID. WILL PASS CONCERNS OF POTENTIAL HIGH WIND WARNING TO MID CREW WHO CAN EASILY UPGRADE IF NECESSARY. ..MCCLURE.. && .PREVIOUS DISCUSSION... .SYNOPSIS... CLOUDS HAVE REMAINED OVER THE AREA TODAY...DESPITE SUBSIDENCE BEHIND THE DEPARTING SYSTEM OVER THE NORTHEAST US. WARM ADVECTION HAS BEGUN OVER THE WESTERN HALF OF IOWA AND THE REST OF THE PLAINS...AND IS HELPING MIX THE ATMOSPHERE ENOUGH THAT THE STRATUS IS DISSIPATING OVER WESTERN IOWA AND NEBRASKA. THIS IS TOO LITTLE TOO LATE FOR TODAYS TEMPERATURES...AS READINGS STILL HOLD IN THE LOWER 30S NORTH...TO MID 30S ELSEWHERE. .SHORT TERM...(TONIGHT THROUGH SUNDAY NIGHT) A HIGH WIND EVENT WILL OCCUR SUNDAY INTO SUNDAY NIGHT...AND WILL BE THE MAIN FOCUS OF THIS FORECAST ISSUANCE. TONIGHTS LOWS WILL OCCUR THIS EVENING AS PARTIAL CLEARING OCCURS BEFORE STRONGER SOUTHWEST WINDS LIFT TEMPS AFTER MIDNIGHT. WILL FORECAST MAINLY LOWS NEAR 30S WEST AND NORTH...TO LOWER 30S SOUTH...BUT SOME PLACES COULD DIP INTO THE 20S IF HIGH CLOUDS THIN FOR A TIME. THE STRONG ARCTIC FRONT WILL ENTER THE CWA JUST BEFORE DAWN IN THE NORTHWEST...EFFECTIVELY ENDING THE WARM UP IN THOSE LOCATIONS BEFORE IT BEGINS. BY MID MORNING...THE FRONT WILL BE MOVING THROUGH SOUTHERN SECTIONS OF THE CWA...WHERE AN EARLY MORNING WARM UP INTO THE UPPER 40S IS LIKELY. BEHIND THE FRONT...ALL MODELS AND ANALYSIS ARE IN AGREEMENT THAT WINDS WILL INCREASE TO 25 TO 35 SUSTAINED. HOWEVER...MORNING ANALYSIS SHOWS THE JET STREAK WITH THIS SYSTEM TO BE STRONGER THAN FORECAST BY ANY MODEL...SUGGESTING IS MAY DIG FARTHER SOUTH AND BE AT LEAST AS STRONG AS THE STRONGEST SOLUTION (GFS). FACTORS SUCH AS UNSTABLE LOW LEVEL LAPSE RATES...FAVORABLE DIURNAL TIMING...AND STRONG PRESSURE GRADIENT WILL ALLOWS WINDS OF 40 TO 55 KTS AT 925 THRU 850MB TO BE MIX DOWN EFFICIENTLY. A WIND ADVISORY WILL BE ISSUED FOR THE ENTIRE FORECAST AREA FROM 15Z SUNDAY THROUGH 12Z MONDAY...AS CLOUDS AND CYCLONIC CURVATURE KEEP THE WINDS COUPLED THROUGH THE LATE EVENING. WIND GUSTS TO 60 MPH STILL SEEM POSSIBLE...BUT WILL HOLD OFF ON A WATCH AS THIS STILL SEEMS THE FAR UPPER END OF THE SPECTRUM OF WINDS. TEMPS WILL CRASH THROUGH THE AFTERNOON...WITH READING DROPPING BELOW FREEZING IN THE NORTH BY 3 PM. WINDS CHILLS IN THE TEENS CAN BE EXPECTED. SKIES WILL BE PARTLY CLOUDY MUCH OF THE DAY AS STRONG SUBSIDENCE OCCURS. SUNDAY NIGHT...AS MENTIONED...THE WINDS WILL STAY NEAR OR ABOVE ADVISORY CRITERIA INTO THE EARLY MORNING. WRAP AROUND CLOUDS WILL SWEEP THROUGH THE NORTHERN 1/2 OF THE AREA SUNDAY NIGHT WITH LITTLE OR NO PCPN. BY MORNING TEMPS WILL DROP TO 14 NORTHWEST TO LOWER 20S SOUTHEAST...LEADING INTO A CHILLY MONDAY. ...ERVIN... && .LONG TERM (MONDAY THROUGH TUESDAY NIGHT)... BY MID DAY MONDAY THE STRONG LOW PRESSURE CENTER WILL BE OVER LAKE ERIE...WELL EAST OF THE CWA. HOWEVER...SURFACE PRESSURE GRADIENT OVER WILL STILL BE STRONG ENOUGH TO SUPPORT 15 TO 25 MPH WINDS MOST OF THE DAY. MODELS SHOW DECREASING H8 RH THROUGH THE DAY...BUT IT LOOKS LIKE THE NORTHEASTERN HALF OF THE CWA WILL BE DEALING WITH CLOUDS MOST OF THE DAY. THERMAL TROF PROGGED TO BE OVER CWA BY MID DAY WITH THE GFS SHOWING -16C AT H8 OVER THE NRN CWA BY 18Z MONDAY. WITH THE CLOUDS AND COLD H8 TEMPS...WILL STAY ON THE LOW SIDE OF MOS GUIDANCE FOR MAX TEMPS. MONDAY NIGHT LOOKS LIKE ONE OF THE COLDEST NIGHTS OF THE SEASON FOR MUCH OF THE CWA. DEWPOINTS ARE PROGGED TO FALL WELL INTO THE SINGLE DIGITS OVER NIGHT. WITH THE DRY AIR WINDS WILL HAVE A CHANCE TO DECOUPLE AS THE PRESSURE GRADIENT RELAXES AHEAD OF RIDGE MOVING INTO WRN IA. THIS SUPPORTS MIN TEMPS AROUND 10 IN THE N HALF OF THE CWA AND 10 TO 15 IN THE SOUTH. SURFACE RIDGE MOVING THROUGH CWA TUESDAY WILL LIMIT MIXING...SO KEPT MAX TEMPS IN THE MID/UPPER 20S MOST AREAS. MINS TUESDAY NIGHT MAY OCCUR BEFORE MIDNIGHT WHILE REGION IS STILL UNDER THE INFLUENCE OF THE SURFACE RIDGE. (WEDNESDAY THROUGH SATURDAY)... LONG RANGE MODELS ARE IN GOOD AGREEMENT KEEPING ACTIVE NORTHWEST FLOW OVER REGION THROUGH THE PERIOD. A COUPLE OF S/WS MOVING THROUGH THE REGION MID TO LATE WEEK...HELP CARVE OUT A LONG WAVE TROUGH OVER THE EASTERN U.S. BY THE WEEKEND. FIRST SYSTEM WILL BE THE MOST SIGNIFICANT AND DRAGS DOWN ANOTHER CHUNK OF COLD AIR. TIMING WILL BE CRITICAL WITH CURRENT PROGS SHOWING FROPA EARLY THURSDAY MORNING SUGGESTING NON-DIURNAL TEMP TRENDS WEDNESDAY NIGHT AND THURSDAY. STRONG CAA BEHIND THE FRONT THURSDAY MAY BE ENOUGH TO SQUEEZE OUT SOME SN-- . THE THERMAL TROUGH MOVES EAST OF REGION BY FRIDAY MORNING AS ANOTHER...WEAKER...S/W MOVES FROM CENTRAL CANADA TO THE NORTHERN GREAT LAKES BY EARLY SATURDAY. W TO NW LOW LEVEL FLOW SOUTH OF THE S/W SETS UP A BROAD REGION OF LOW LEVEL WAA OVER MUCH OF THE UPPER MIDWEST FOR THE END OF THE WEEK. ...DLF... && .DVN WATCHES/WARNINGS/ADVISORIES... IA...HIGH WIND WARNING SUNDAY AND SUNDAY NIGHT ALONG AND NORTH OF INTERSTATE 80. WIND ADVISORY SUNDAY AND SUNDAY NIGHT SOUTH OF INTERSTATE 80. IL...HIGH WIND WARNING SUNDAY AND SUNDAY NIGHT ALONG AND NORTH OF INTERSTATE 80. WIND ADVISORY SUNDAY AND SUNDAY NIGHT SOUTH OF INTERSTATE 80. MO...WIND ADVISORY SUNDAY AND SUNDAY NIGHT. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 500 AM CST SUN DEC 12 2004 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-131100- BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO- CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL- HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA- JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA- MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL- SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL- WASHINGTON IA-WHITESIDE IL- 500 AM CST SUN DEC 12 2004 ...VERY STRONG TO DANGEROUS WINDS EXPECTED TODAY AND TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST...EAST CENTRAL...AND SOUTHEAST IOWA...NORTHWEST...NORTH CENTRAL...AND WEST CENTRAL ILLINOIS...AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT VERY WINDY CONDITIONS WITH POTENTIALLY DAMAGING WINDS. A STRONG COLD FRONT THIS MORNING WILL RESULT IN NORTHWEST WINDS INCREASING TO 30 TO 45 MPH WITH GUSTS AS HIGH AS 55 TO 60 MPH. THE STRONGEST WINDS ARE EXPECTED TO OCCUR FROM 1 PM UNTIL 9 PM. WINDS WILL SLOWLY DIMINISH AFTER MIDNIGHT. A HIGH WIND WARNING IS IN EFFECT TODAY AND TONIGHT FOR LOCATION ALONG AND MAINLY NORTH OF I-80 WHILE A WIND ADVISORY IS IN EFFECT FOR AREAS ALONG AND SOUTH OF I-80. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY A SIGNIFICANT CHANGE TO TEMPERATURES AT OR BELOW NORMAL IS EXPECTED FOR MOST OF THE WEEK. STRONG WINDS OF 20 TO 30 MPH WITH GUSTS UP TO 45 MPH CAN BE EXPECTED ON MONDAY. A STRONG ARCTIC FRONT IS FORECAST TO MOVE THROUGH THE AREA ON THURSDAY BRINGING MORE STRONG WINDS. ANOTHER STRONG ARCTIC FRONT IS FORECAST TO MOVE THROUGH THE AREA SATURDAY NIGHT INTO SUNDAY. THIS FRONT IS EXPECTED TO BRING ANOTHER ROUND OF STRONG WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTERS AND LAW ENFORCEMENT ARE ENCOURAGED TO CALL IN ANY MEASURED WIND GUST OVER 50 MPH TODAY AND TONIGHT. NICHOLS/08
The national radar mosaic for the moment the first event began.
6 high wind. Local standard time, as filed.
On Interstate 380 in Northern Johnson County, a 14 by 14 foot highway sign was torn out of its metal base footing (bolts sheared off) and tossed into the ditch. An exact time when this occurred is not known but was discovered by the state patrol and reported to the DOT.
In Anamosa part of the roof of a building was torn off with the debris dumped into Main Street, blocking the road. Two trucks were damaged and a light pole was downed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2004Every state in 2004This day in weather historyWarnings in Iowa, December 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5430350, 5430351, 5430355, 5430352, 5430353, 5430354.